Wisconsin, 2003

Hail and Damaging Winds in Wisconsin, August 28, 2003

August 28, 2003 · NWS GRB · 7 events in 5 counties and zones

Thunderstorms developed ahead of a warm front that moved north across Wisconsin. The storms downed numerous trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms developed ahead of a warm front that moved north across Wisconsin. The storms downed numerous trees and power lines. Dime size hail fell for 10 minutes one mile east of Pulaski (Brown co.).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 28, 1:25 PM CST, 3 hours 15 minutes earlier.

Area forecast discussion, Aug 28, 1:25 PM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
225 PM CDT THU AUG 28 2003

THE FIRST LINE OF SHOWERS AND THUNDERSTORMS WAS MOVING ACROSS
NORTHEAST WISCONSIN...MAINLY FROM ANTIGO TO IRON MOUNTAIN MICHIGAN
AS OF 2 PM. THIS ELEVATED ACTIVITY WAS ASSOCIATED WITH A WARM FRONT
NOW MOVING ACROSS THE SOUTHERN PORTION OF THE GREEN BAY CWA.
MEANWHILE...COLD FRONT IS STILL ACROSS EASTERN MINNESOTA AND WAS
LOCATED WEST OF DULUTH TO NEAR ST CLOUD (MINNESOTA) TO NEAR SIOUX
CITY IOWA. ABUNDANT CLOUD COVER FROM ABOVE MENTION CONVECTION WAS
BEGINNING TO CLEAR AHEAD OF THE FRONT...THEREFORE EXPECT CONVECTION
TO DEVELOP ALONG COLD. THIS IS SUPPORTED BY TEMPERATURES IN THE
MIDDLE 80S TO NEAR 90 AND DEWPOINTS WELL INTO THE 60S TO AROUND 70
AHEAD OF THE FRONT ACROSS SOUTHERN AND CENTRAL MINNESOTA...AND
SOUTHWEST WISCONSIN. SPC CONTINUES TO LEAVE AREA IN SLIGHT
RISK...THEREFORE THINK A FEW STORMS WILL BECOME SEVERE WITH DAMAGING
WINDS.

OTHERWISE...MUCH COOLER AND DRIER AIR WILL MOVE INTO THE REGION
ON FRIDAY. PERUSAL OF BUFKIT AND NGM/ETA TIME CROSS SECTIONS
INDICATED ABUNDANT LOW LEVEL MOISTURE...ESPECIALLY ACROSS NORTHERN
WISCONSIN. WILL ADJUST TEMPERATURES DOWN A FEW DEGREES TOMORROW
WITH...WITH GREATEST COOLING OVER THE NORTH. THE SKY WILL BECOME
MOSTLY CLEAR FRIDAY NIGHT. ETA MODEL IS FORECASTING SURFACE DEWPOINTS
IN THE UPPER 30S. WILL MENTION LOWS OF 37 TO 43 OVER THE NORTH WITH
PATCHY FROST IN LOW LYING AREAS.

OTHERWISE...A QUIET WEATHER PATTERN WILL CONTINUE THROUGH LABOR DAY
WITH SEASONABLE TEMPERATURES. THE NEXT CHANCE FOR SHOWERS WILL BE ON
TUESDAY THROUGH THURSDAY. NEW MEX GUIDANCE IS A LITTLE WARMER THAN
A FEW DAYS AGO...SO WILL TAKE BLEND OF MEX GUIDANCE AND ADJACENT
OFFICE FORECASTS FOR HIGHS DURING THE PERIOD. DID GO SLIGHTLY LOWER
THAN WFO MARQUETTE AND MUCH LOWER THAN WFO DLH FOR LOWS DURING THIS
PERIOD.

.GRB...NONE.

ECKBERG
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Aug 28, 12:15 PM CST, 4 hours 25 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-291815-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
115 PM CDT THU AUG 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF CENTRAL AND
NORTHEAST WISCONSIN THIS AFTERNOON AND EVENING. SCATTERED THUNDERSTORMS
WILL MOVE ACROSS THE AREA DURING THE MIDDLE AFTERNOON HOURS. SOME COULD
PRODUCE SMALL HAIL AND GUSTY WINDS. STRONGER THUNDERSTORMS ARE EXPECTED
DURING THE LATE AFTERNOON AND EARLY EVENING. SOME COULD PRODUCE STRONG
WINDS AND LARGE HAIL.

GUSTY SOUTH WINDS WILL DEVELOP ON LAKE MICHIGAN BY THIS AFTERNOON...
RESULTING IN DIFFICULT CONDITIONS FOR SMALL CRAFT. THE WINDS WILL
BECOMING NORTHWEST AND REMAIN QUITE GUSTY AFTER THE COLD FRONT PASSES
TONIGHT. A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE NEARSHORE WATERS
IN THE GREEN BAY FORECAST AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON OR EVENING.

RDM
WWW.CRH.NOAA.GOV/GRB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Shawano

When
August 28, 4:40 PM CST to 4:50 PM CST
Where
Shawano County, Shawano
Measured
57 kt (66 mph) estimated gust
Property damage
$50,000
Reported by
NWS STORM SURVEY
Coordinates
44.767, -88.600

Thunderstorm Wind, Shawano

When
August 28, 5:00 PM CST
Where
Shawano County, Green Vly
Measured
57 kt (66 mph) estimated gust
Reported by
UNKNOWN
Coordinates
44.633, -88.050

Thunderstorm Wind, Oconto

When
August 28, 5:15 PM CST
Where
Oconto County, Oconto Falls
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.883, -88.300

Hail, Brown

When
August 28, 5:22 PM CST to 5:32 PM CST
Where
Brown County, 1 mi E of Pulaski
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
44.517, -88.333

Hail, Brown

When
August 28, 5:35 PM CST
Where
Brown County, Suamico
Measured
2.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
44.800, -88.267

Thunderstorm Wind, Outagamie

When
August 28, 6:10 PM CST
Where
Outagamie County, Seymour
Measured
62 kt (71 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
44.667, -88.217

Thunderstorm Wind, Door

When
August 28, 6:20 PM CST
Where
Door County, Egg Harbor
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
45.050, -87.283

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333722, 5337345, 5333723, 5374461, 5374462, 5337344, 5333724.